Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 17, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 20, 2001, 3:59 PM EDT for Jones County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 3:59 PM EDT (19:59 UTC)
- Expired
- May 20, 2001, 4:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Jones County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:30 PM EDT | Hail 0.88 | Maysville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
477 WUUS52 KMHX 202000 SVRMHX NCC103-202045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 359 PM EDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN EASTERN NORTH CAROLINA * UNTIL 445 PM EDT * AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF COMFORT...OR ABOUT 13 MILES SOUTHWEST OF TRENTON...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COMFORT AT 405 PM EDT. PHILLIPS CROSSROADS AT 415 PM EDT. TRENTON AT 420 PM EDT. DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IN ADDITION TO THE HAIL...STRONG DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. $$ 13/17
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:20 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 20, 2:20 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 220 PM EDT SUN MAY 20 2001 DRY AIR ACROSS OUR INLAND AREA SEEMS TO BE INHIBITING CONVECTION ALONG THE SEA BREEZE. HAVE SEEN A FEW CELLS DEVELOP...BUT THEY QUICKLY DIE DOWN. TO OUR SW WHERE THERE IS MORE MOISTURE...SHOWERS AND TSTMS HAVE DEVELOPED ON THE SEA BREEZE NEAR WILMINGTON AND BACK NEAR THE NC/SC BORDER. EXPECT THIS TREND TO CONTINUE AND MAIN THREAT OF SHOWERS AND THUNDERSTORMS BE LATER THIS EVENING AND TONIGHT AS SHRTWV APPROACHES FROM THE SW AND DEEPER MOISTURE INTO THE AREA OUT OF SC. HOWEVER...CANT RULE OUT AN ISOLATED SHOWER OR TSTM DEVELOPING ALONG OUR SEA BREEZE...ESPECIALLY ACROSS OUR SRN COUNTIES. MOISTURE WILL BE MUCH DEEPER ACROSS THE AREA LATER TONIGHT AND INTO MONDAY. BEST CHANCE OF SHOWERS AND TSTMS WILL BE LATE TONIGHT INTO EARLY MONDAY AS SHRTWV TRACKS ACROSS THE AREA. MON NIGHT LOOKS DRY WITH NEXT CHANCE OF SHOWERS AND TSTMS LATE TUE AFTERNOON INTO TUE NIGHT AHEAD OF COLD FRONT AND ADVANCING UPPER LOW. AVN LOOKS MUCH MORE LIMITED ON AVAILABLE MOISTURE AND LIFT THAN ETA IS SUGGESTING. JUST PLANNING CHANCE POPS ON TUE INTO TUE NIGHT AT THIS POINT. BLEND OF GUIDANCE FOR TEMPS LOOKS GOOD. APPROACHING DEEP UPPER LOW APPROACHING AREA LATER IN THE WEEK WILL BRING UNSETTLED WEATHER AND BELOW NORMAL TEMPERATURES. CWF: WEAK FRNT TO MV BACK TO VA BORDER BY 12Z. WINDS SWING TO S AND SW BHND FRNT AND LASTS THRU TUE. FRNT APPROACHES FM W TUE AFTN. GRADIENT TIGHTENS SOME MON NIGHT...MAY NEED SCSEC ATTM...BUT WL STAY BLO SCA CRITERIA THRU PERIOD. .MHX...NONE. RSB/GGW
In the hours before
Special weather statement, May 20, 10:54 AM EDT, 5 hours 5 minutes before
NCZ044-079-080-090>094-202100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1054 AM EDT SUN MAY 20 2001 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING... A MOIST UNSTABLE AIRMASS WILL BE OVER EASTERN NORTH CAROLINA TODAY. A WEAK STATIONARY FRONT WILL LINGER ACROSS THE AREA THIS AFTERNOON BEFORE SLOWLY LIFTING NORTH AS A WARM FRONT TONIGHT. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE SOUTHWEST LATER THIS AFTERNOON INTO TONIGHT. THE COMBINATION OF THESE FACTORS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT...MAINLY INLAND FROM THE COAST. A FEW THUNDERSTORMS IN THE WARM SECTOR COULD BE SEVERE WITH THE MAIN THREAT BEING HAIL 3/4 INCH OR GREATER. RESIDENTS OF EASTERN NORTH CAROLINA SHOULD MONITOR WEATHER CONDITIONS CLOSELY TODAY. LISTEN TO NOAA WEATHER RADIO AND LOCAL MEDBIA FOR ANY POSSIBLE WATCHES OR WARNINGS. RSB
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:34 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 26 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.